2007; Kreuzer et al. 2012b]. In addition, many authors hypothesize that under normal conditions, dopaminergic
and serotonin receptor activity, which decrease and increase body temperature, sellekchem respectively, are balanced. Atypical antipsychotics block serotonergic receptors, thereby leading to unopposed activity of dopaminergic receptors and increasing the risk for developing hypothermia. In humans, atypical antipsychotics are linked with 55% of reported #http://www.selleckchem.com/products/FTY720.html keyword# hypothermia cases associated with antipsychotic medications [van Marum et al. 2007]. Olanzapine is an atypical antipsychotic primarily designed for the treatment of schizophrenia and bipolar disease, and is the most commonly prescribed antipsychotic for bipolar disease in the USA [Baldessarini et al. 2008]. There have been 44 cases of hypothermia linked to olanzapine in WHO’s adverse drug reaction database [van Inhibitors,research,lifescience,medical Marum et al. 2007], and a review of the available literature reveals 10 prior case reports of olanzapine-induced hypothermia, including 3 cases published in a series of antipsychotic-induced hypothermia (Table 1). Hypothermia related to olanzapine has been documented in patients from the age
of 0–90 years [van Marum et al. 2007: Table 2]. In the database, a diagnosis of schizophrenia is a risk factor for hypothermia and is a prevalent Inhibitors,research,lifescience,medical diagnosis among case reports [van Marum et al. 2007]. Other risk factors for hypothermia Inhibitors,research,lifescience,medical associated with antipsychotic use include medical conditions such as endocrine disease,
specifically hypothyroidism, and organic brain disease including developmental delay and epilepsy [Kreuzer et al. 2012b]. Combinations of antipsychotics as well as comedication with benzodiazepines or beta blockers may increase the risk, although it is unclear if the association is due to patients with more refractory illnesses being at higher risk of disordered thermoregulation Inhibitors,research,lifescience,medical [Kreuzer et al. 2012b]. Table 1. Comparison of published cases of olanzapine-induced hypothermia in the English literature. As with other antipsychotics, most of the cases of hypothermia AV-951 occur after initiation or dose increase of olanzapine, although no single unifying etiology has been identified. Of these case reports, only four patients had previously been taking olanzapine for at least a few weeks [Parris et al. 2001; Fukunishi, et al. 2003; Blass and Chuen, 2004; Rasnayake et al. 2011]. In one case, the patient had 1 day of the medication orally prior to developing hypothermia, but received an intramuscular dose prior to hypothermia [Hung et al. 2009]. In 5 out of the 10 cases, the patients received a one-time dose of olanzapine prior to developing hypothermia [Phan et al. 1998; Hägg et al. 2001; Kreuzer et al.